Allergies to blood pressure tablets

Hi all mu mum was admitted to the hospital yesterday. After taking her high blood pressure tablets. She has been taking her tablets for the last thirty odd years. And the doctor has said that because of her age. She has become allergic to her tablets. Is that true. She has swollen tongue and was unable to breath after taking her meds. Has this ever happened to any one on this site. Please can you advise. My mum is in her 80s. I have been in high blood pressure tablets for twenty years. I am 49 years old. Would that be an issue for me aswell. Shouldn't the doctor be aware of this problem before it happened and try to weaned you off the meds by lowering the dosage.

She was taking atenolol 50 mg. same as I am taking now. Any advice will be greatly appreciated .

Thank you.

3 Replies

oldestnewest
  • Hi Edith, allergic reaction to medicines do occur,but after 30 years,it is hard to believe. Was she taking or took any other common drug eg. Aspirin ibufen etc ?

    Even certain food or bee bite could cause that type of reaction. If no other cause is found,then you have no choice,than to accept what your doctor says.

  • Some doctors cite evidence such as MRC 1 & MRC 2 that lowering blood pressure by medication has no effect on mortality in and of itself.

    Keep her carbohydrate intake below 150g per day, since carbohydrate needs insulin to be utilised by body-cells, and also each gramme of carbohydrate retains up to 3g of water which both raise blood pressure.

    To meet her nutritional needs, she will need to increase her natural-fat intake.

  • I have been on blood pressure tablets for about 20 years and been lucky that they still work for me. I had a friend who was on blood pressure tablets (quite high) and due to the dosage he was on in his medication found that the doctors had to change them around every 3 years because they stopped working. I hardly got to the doctors so I feel that he thinks the medication etc is working ok. If you are unsure speak to your doctor or I find these days if you speak to the pharmacist at thr chemist you use they may be able to advise of the best thing to do about your concerns. I have used the same chemist for years and find speaking to the pharmacist helps out at times no matter how trivial it seems. Do you record your own blood pressure readings at home as this could indicate how the medication is working

You may also like...